Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Bismarck, ND

June 22, 2023Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2023, 3:12 AM CDT for Morton County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2023, 3:12 AM CDT (08:12 UTC)
Expired
Jun 22, 2023, 3:45 AM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Morton County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KBIS 220812
SVRBIS
NDC059-220845-
/O.NEW.KBIS.SV.W.0039.230622T0812Z-230622T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
312 AM CDT Thu Jun 22 2023

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in south central North Dakota...

* Until 345 AM CDT.

* At 312 AM CDT, a severe thunderstorm was located 6 miles southeast
  of New Salem, or 20 miles west of Mandan, moving northeast at 40
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Mandan around 340 AM CDT.

Other locations impacted by this severe thunderstorm include Fish
Creek Dam, Sweet Briar Lake, Judson and Crown Butte Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4675 10137 4685 10148 4698 10118 4698 10102
      4676 10086 4664 10133
TIME...MOT...LOC 0812Z 241DEG 35KT 4678 10131 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:49 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 12:49 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1249 AM CDT Thu Jun 22 2023

.UPDATE...
Issued at 1245 AM CDT Thu Jun 22 2023

A severe thunderstorm with observed 65mph winds just went through
Dickinson and moving northeast. With the environment with 30-40kt
of 0-3km shear this could continue for a while. On radar it has a
mesocyclone, so the potential for a lot of hail is there. No
signal of large hail however, could just be a lot of smaller than
1" hail. There is another storm to keep an eye on in Slope county.
These storms are on the edge of a MUCAPE gradient, and a weak low
level jet. The CAMs have had this line of storms moving through
tonight since last night.

UPDATE Issued at 937 PM CDT Wed Jun 21 2023

At 0230Z, a severe thunderstorm with multiple reports of 70 mph
wind gusts was moving east along the South Dakota border and
southern Sioux County. This thunderstorm was moving along an
MUCAPE and effective shear gradient draped across the Dakotas
border. Though bulk shear tapers off from west to east, this
thunderstorm should have enough shear for a severe threat to
continue through at least Sioux county, though the potential
further east of this is uncertain.

To the north radar is filling in with light reflectivities, which
is well north of the instability gradient. As the previously
discussed mid-level speed max approaches, the instability gradient
should nudge north a bit, more into southern North Dakota. This
will allow for an isolated potential of severe weather to continue
overnight through southwest and south central North Dakota.

UPDATE Issued at 642 PM CDT Wed Jun 21 2023

Overall convective activity across southern and eastern North
Dakota has been fairly lackluster this evening, whether that's
due to reduced instability from widespread cloud cover or subtle
mid- level height rises indicative of some capping or weaker mid-
level lapse rates. To the southwest, recent visible satellite
imagery has shown relatively more robust updrafts developing
compared to the southeast. While cooler temperatures and dew
points have led to even lower surface based instability in this
area, some modest isentropic lift at 850-700mb combining with
strong deep layer shear may combine well enough to produce a
couple stronger thunderstorms this evening. Most convection
allowing models are bringing in additional activity around 06Z in
the west as a mid-level speed max approaches, with convection
moving into central North Dakota through the early morning.
Forecast soundings do show some elevated instability remaining
overnight and with around 40 kts of cloud layer shear, a few
storms producing severe hail overnight and early Thursday morning
can't be ruled out. This however will be highly conditional on
storm mode as initially discrete cells may grow upscale or become
clustered with additional isentropic lift convection, reducing the
severe threat.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 255 PM CDT Wed Jun 21 2023

Another round of showers and thunderstorms are still expected to
push through this evening through tonight, with perhaps a brief
lull in activity on Thursday.

A secondary cold front is currently draped across western ND. This
will be the focus for showers and thunderstorms later today
through tonight. SPC has maintained the Marginal risk across
south central and eastern portions of the CWA. This captures the
isolated severe storm threat quite nicely as these areas may see
just enough instability and shear ahead or along the front. Lapse
rates are fairly low and DCAPE is also not particularly high
today. So any stronger storm that can form may produce wind gusts
up to 60 MPH and hail up to the size of quarters. Pwats remain
high thus areas of heavy rain may also be possible. Showers and
thunderstorms then look to form a broad area of precipitation
tonight. Increasing shear will move along with this front tonight.
Any areas with increased elevated cape could see a stronger storm
or two embedded in this broad area of rain. This severe weather
threat is also marginal at best through tonight. Otherwise look
for lows to drop into the lower 50s in the west and remain in the
60s across the east.

The mentioned front will continue its eastward progression on
Thursday. This will at least linger some showers and thunderstorms
in the morning, with diminishing coverage expected Thursday
afternoon. Some elevated MUCape in the southeast could also
provide for perhaps a few morning and possible afternoon
thunderstorms. The severe weather threat at this time remains low. Temperatures
will continue to cool with highs generally in the 70s and perhaps
some lower 80s in the southeast. The lull in precip may be short
lived as another upper level wave lifts from the southwest. This
could bring showers and thunderstorms Thursday night. Shear
remains elevated, although instability is low. Thus the severe
weather potential for Thursday night also remains low.

.LONG TERM...(Friday through Wednesday)
Issued at 255 PM CDT Wed Jun 21 2023

Look for an active start to the weekend. After a brief break in
precipitation more showers and thunderstorms may return next week.

An upper level wave and an associated front will bring more
widespread chances for showers and thunderstorms on Friday. Along
this front in the south and particularly in the southwest could
be an isolated stronger storm. There may be a lack of instability
present though, and right now SPC has a marginal risk in the area.
A closed upper low and developing surface low then tries to form
and bring more widespread showers and thunderstorms on Saturday.
The location of this low will greatly depend who has mostly a wash
out on Saturday versus periods of rain. CSU-MLP is showing
perhaps an isolated stronger storm possible in the southeast.
Winds may also begin to increase Saturday. This disturbance pulls
out sometime Sunday, leaving some breezy northwest winds yet
diminished chances for showers and thunderstorms. Highs this
weekend will be cool Friday and Saturday with 60s and 70s, and
slightly warmer and generally in the 70s Sunday.

We then perhaps see a change back to a low to our north and a high
to our south. This brings more zonal flow to the area. The result
is seasonal temperatures with chances for showers and
thunderstorms at times. Predictability in timing for this activity
is fairly low at this time. The CSU-MLP is also showing limited
chances for severe weather as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1245 AM CDT Thu Jun 22 2023

Scattered to numerous showers and thunderstorms will continue
through the overnight hours. One storm in particular has been strong
to severe that is currently located near KDIK. This storm has a
history of producing 65 mph winds and will bring brief LIFR to IFR
conditions as it moves overhead. Elsewhere, MVFR ceilings should
increase overnight and into tomorrow morning with some pockets of
IFR ceilings possible. Any stronger storm that moves overhead could
bring brief MVFR to IFR visibilities and gusty/erratic winds.
Ceilings should start to lift tomorrow afternoon but may stick
around the James River Valley, along with chances for showers and
storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Smith
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...ZH
Hazardous weather outlook, Jun 22, 12:54 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1254 AM CDT Thu Jun 22 2023

NDZ001>005-009>013-017-230600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
1254 AM CDT Thu Jun 22 2023 /1154 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight. The chance for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>023-025-031>037-040>048-050-051-230600-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1254 AM CDT Thu Jun 22 2023 /1154 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight, with
hail up to the size of quarters and winds up to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 11:16 PM CDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1116 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Hail             12 NNW Dunseith         48.96N 100.21W
06/20/2023  E1.75 inch       Bottineau          ND   Public

            Delayed report, relayed via social media and
            estimated time based on Radar.

&&
Special weather statement, Jun 22, 12:04 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1104 PM MDT Wed Jun 21 2023

NDZ018-033-220545-
Stark ND-Dunn ND-
1104 PM MDT Wed Jun 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL DUNN
AND NORTHWESTERN STARK COUNTIES THROUGH 1145 PM MDT...

At 1104 PM MDT, a strong thunderstorm was located 6 miles southwest
of South Heart, or 15 miles west of Dickinson, moving northeast at 35
mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  South Heart around 1115 PM MDT.
  Dickinson around 1130 PM MDT.

Other locations impacted by this storm include New Hradec and
Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4705 10287 4697 10267 4681 10257 4669 10313
      4685 10324
TIME...MOT...LOC 0504Z 245DEG 32KT 4681 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HAMILTON
Local storm report, Jun 22, 12:56 AM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1256 AM CDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     Tstm Wnd Gst     5 S Dickinson           46.80N 102.80W
06/22/2023  M64 MPH          Stark              ND   ASOS

            ASOS station KDIK Dickinson Airport. Began
            at 1229 cdt and lasted until 1234 cdt.

&&

ZH
Special weather statement, Jun 22, 1:26 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
126 AM CDT Thu Jun 22 2023

NDZ018>020-033-034-220715-
Oliver ND-Stark ND-Mercer ND-Morton ND-Dunn ND-
126 AM CDT Thu Jun 22 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN,
NORTHWESTERN MORTON, NORTHEASTERN STARK, WESTERN OLIVER AND
SOUTHWESTERN MERCER COUNTIES THROUGH 215 AM CDT/115 AM MDT/...

At 125 AM CDT/1225 AM MDT/, strong thunderstorms were located along a
line extending from 7 miles southeast of Marshall to 11 miles
northeast of Richardton to 5 miles southwest of Hebron. Movement was
east at 40 mph.

HAZARD...Wind gusts to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hebron around 135 AM CDT.

Other locations in the path of these storms include Beulah and Hazen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4734 10166 4718 10143 4692 10145 4682 10225
      4695 10224 4711 10234
TIME...MOT...LOC 0625Z 248DEG 33KT 4708 10220 4699 10214 4687 10215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HAMILTON
Local storm report, Jun 22, 1:46 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
146 AM CDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     Tstm Wnd Gst     1 N Gladstone           46.88N 102.57W
06/22/2023  M84 MPH          Stark              ND   Mesonet

            Gladstone I94 exit NDDOT sensor. Exact time
            estimated from radar.

&&

ZH
Special weather statement, Jun 22, 2:02 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
102 AM MDT Thu Jun 22 2023

NDZ041-042-220730-
Grant ND-Hettinger ND-
102 AM MDT Thu Jun 22 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
HETTINGER AND NORTHWESTERN GRANT COUNTIES THROUGH 130 AM MDT...

At 102 AM MDT, a strong thunderstorm was located 8 miles southeast of
Mott, or 24 miles north of Lemmon, moving northeast at 50 mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Leipzig around 115 AM MDT.

Other locations in the path of this storm include Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4633 10237 4665 10194 4639 10174 4620 10217
      4620 10227
TIME...MOT...LOC 0702Z 225DEG 43KT 4629 10218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:18 PM CDTSpecial Weather StatementBISGrant27 min
Jun 21, 8:34 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jun 21, 9:24 PM CDTSevere Thunderstorm Warning Considerable damage threatBISSioux66 min
Jun 21, 10:17 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux31 min
Jun 22, 12:04 AM CDTSpecial Weather StatementBISStark41 min
Jun 22, 12:32 AM CDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 22, 1:26 AM CDTSpecial Weather StatementBISMercer49 min
Jun 22, 2:02 AM CDTSpecial Weather StatementBISHettinger28 min
Jun 22, 3:35 AM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton, Oliver35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.